Some lung cancer patients participating in a study of new immunotherapy drugs experienced an unexpected side effect: darker hair.
Researchers thought it was a fluke when one of the 52 patients taking a combination of drugs — Keytruda, Opdivo and Tecentriq — experienced darkening of his gray hair during treatment. However, 14 patients reported the same side effect with 13 going from gray to dark brown or black, while one experienced black hair in patches.
Thirteen of the 14 patients with darker hair also experienced good reactions to the drugs, leading researchers to believe that the darker hair signaled that the medicine was working. However, another study found that melanoma patients taking the same cocktail of medicine had the opposite reaction — they actually lost hair pigment.
“It’s a fascinating report — one of those things that comes out of the blue,” said Dr. June Robinson, a Northwestern University research professor in dermatology and editor of the medical journal JAMA Dermatology, told the Associated Press.
A gray hair cure?
Does this discovery mean a potential gray hair cure is on the way? Possibly, but not anytime soon. Noelia Rivera, a dermatologist at Autonomous University of Barcelona, said that the cancer drugs are actually dangerous for healthy people and they need to do more research to see if there is a definite link between the cancer drugs and hair color.
That’s not to say modern medicine isn’t trying to find a way to eliminate gray hair for good.